Dermatologists have been warned about extended use of topical corticosteroids and their association with type 2 diabetes.
While clinicians are usually aware that systemic corticosteroids can cause hyperglycaemia and glucosuria, a new European analysis suggests that prolonged use of potent topical corticosteroids may also have a diabetogenic effect via transdermal absorption.
The Danish cohort study of 2,689,473 patients found that 1,051,080 (39%) had been prescribed topical corticosteroids and there were 115,218 incident cases of type 2 diabetes (T2D).
The incidence rates of T2D were 5.73 and 3.56 per 1,000 person-years among topical corticosteroid–exposed and unexposed individuals, respectively, representing an absolute risk difference of two more cases of T2D per 1,000 persons per year.
After adjusting for age, sex and other factors the overall increased risk of incident T2D was still significantly higher for steroid exposure compared to non exposure (Hazard Ratio 1.27)
There was a dose-response relationship for corticosteroid potency, with adjusted estimates increasing for mild (HR 1.09) followed by moderate (HR 1.21), potent (1.30) and very potent topical steroids (1.39) respectively.
The highest risk for T2D linked to topical corticosteroid use was in the 40–49 years age group.
A similar association between topical corticosteroids and T2D was seen in a separate UK case control analysis by the same authors, although this tended to involved milder corticosteroids because it was based on prescriptions from primary care rather than dermatologists.
The study authors said the findings raised concerns about a trend for increasing long term use of potent or very potent topical corticosteroids in patients with extensive and moderate-to-severe inflammatory skin diseases such as psoriasis, eczema, lichen planus, and bullous pemphigoid.
“Topical corticosteroids were initially developed primarily for short-term use, but long-term maintenance therapy is now recommended in many dermatological guidelines,” the study authors noted.
“Clinicians should be cognisant of possible diabetogenic effects of high-potency topical corticosteroids and consider other treatment options if possible,” they advised.
The study is published in Diabetes Care.